Poisoning in the Elderly
- 31 Downloads
Poisoning is a significant problem in the elderly. The majority of poisonings in older people are unintentional and may result from dementia and confusion, improper use of the product, improper storage or mistaken identities. Depression is also common in the elderly and suicide attempts are more likely to be successful in this age group. The elderly patient’s recuperative abilities may be inadequate as a result of numerous factors including impaired hepatic or renal function as well as chronic disease processes.
General management of poisoning in the elderly parallels management of younger adults, but it is especially important to ascertain underlying medical conditions and concurrent medications. In most poisonings, activated charcoal and cathartic are sufficient. Haemodialysis or haemoperfusion may be required at lower plasma drug concentrations in elderly patients. While the specific indications for antidotes are the same for all age groups, dosage alterations and precautions may need to be considered in the elderly.
Drugs most often implicated in poisonings in the elderly include psychotherapeutic drugs, cardiovascular drugs, analgesics and anti-inflammatory drugs, oral hypoglycaemics and theophylline.
Cardiovascular and neurological toxicities occur with overdoses of neuroleptic drugs and, more frequently and severely, with cyclic antidepressants. Patients with pre-existing cardiovascular disease are at particular risk of worsening ischaemic heart disease and congestive heart failure. Benzodiazepines only appear to produce significant toxicity during long term administration or in combination with other CNS depressants.
Digoxin can cause both chronic and acute intoxication, most seriously cardiac toxicity including severe ventricular arrhythmias, second or third degree heart block or severe refractory hyperkalaemia. Immune Fab antibody is indicated for the management of digoxin toxicity, although patients dependent on the inotropic effect of digoxin may develop heart failure after digoxin Fab antibody administration. Nitrates can cause toxicity including headache, vomiting, hypotension and tachycardia from excessive sublingual, transdermal or intravenous doses. Conduction disturbances and hypotension occur with overdoses of antihypertensive drugs; these effects are mild with angiotensin converting enzyme (ACE) inhibitors, occasionally severe with β- blockers and of significant concern with calcium channel antagonists.
The elderly commonly use aspirin and other salicylates, are more likely to develop chronic intoxications to these agents, and are more susceptible to severe complications such as pulmonary oedema. Salicylate poisoning, recognition of which is often delayed, should be considered in elderly patients with neurological abnormalities or breathing difficulties, especially in the setting of acid-base abnormalities. The clinical effects of NSAID overdose are mild and usually involve the central nervous system and gastrointestinal tract.
Elderly patients are also more likely to develop hypoglycaemia when taking sulphonylurea agents even with therapeutic doses. Seizures and arrhythmias occur at lower serum theophylline concentrations in the elderly.
Poison prevention efforts aimed at unintentional exposures are primarily focused on preventing toxic exposures from occurring and minimising the consequences of injury should a toxic exposure occur. Several potential poison prevention strategies are outlined below.
KeywordsDigoxin Theophylline Activate Charcoal Ipecac Psychotherapeutic Drug
Unable to display preview. Download preview PDF.
- Buenger JW, Mauro VF. Organic nitrate-induced methemoglobinemia. DICP, Annals of Pharmacotherapy 23: 283–288, 1989Google Scholar
- Critchely JAJH, Ungar A. The management of acute poisoning due to β-adrenoceptor antagonists. Medical Toxicology 4: 32–45, 1989Google Scholar
- Ellenhorn MJ, Barceloux DG. Nitrates, nitrites, and methemoglobinemia. In Medical toxicology: diagnosis and treatment of human poisoning, pp. 844–852, Elsevier, New York, 1988Google Scholar
- Haddon W, Baker SP. Injury control. In Clard D (Ed.) Preventive and community medicine, pp. 109–140, Little, Brown and Company, Boston, 1981Google Scholar
- Jusko WJ, Gardner MJ, Mangoine A, Schentag JJ, Koup JR, et al. Factors affecting theophylline clearances: age, tobacco, marijuana, cirrhosis, congestive heart failure, obesity, oral contraceptives, benzodiazepines, barbiturates and ethanol. Journal of Pharmaceutical Sciences 68: 1358–1366, 1979PubMedCrossRefGoogle Scholar
- Lamy PP. Prescribing for the elderly. PSG Publishing Inc., Littleton, Massachusetts, 1980Google Scholar
- Laufen H, Leitold M. The effect of activated charcoal on the bio-availability of piroxicam in man. International Journal of Clinical Pharmacology, Therapy and Toxicology 24: 48–52, 1986Google Scholar
- Litovitz T. Fatal benzodiazepine toxicity? American Journal of Emergency Medicine 5: 472, 1987Google Scholar
- Litovitz TL, Schmitz BF, Bailey KM. 1989 Annual report of the American Association of Poison Control Centers National Data Collection System. American Journal of Emergency Medicine, in press, 1990Google Scholar
- Manoguerra AS, Krenzelok EP. Rapid emesis from high-dose ipecac syrup in adults and children intoxicated with antiemetics or other drugs. American Journal of Hospital Pharmacy 351: 1360–1362, 1978Google Scholar
- Martinez R, Smith DW, Frankel LR. Severe metabolic acidosis after acute naproxen sodium ingestion. Annals of Emergency Medicine 18: 129–131, 1989Google Scholar
- Maryland Poison Center 1989 Statistical Report. Toxalert 7: 1–4, 1990Google Scholar
- Rumack BH (Ed.). Poisindex Information System, Micromedex, Calcium Antagonist Management, Vol. 64, 1990aGoogle Scholar
- Rumack BH (Ed.). Drugdex Information System, Micromedex, Ibuprofen monograph, Vol. 65, 1990bGoogle Scholar
- Turhan A, Grateau G, Kamoun P, et al. Intoxication volontaire par le captopril. Presse Médicale 13: 2707 1985Google Scholar